Hail, Christian
- When
- May 15, 12:50 PM CST to 12:55 PM CST
- Where
- Christian County, Taylorville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.550, -89.300
A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 15th. Hail as large as nickels was reported in Newman in Douglas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 15th. Hail as large as nickels was reported in Newman in Douglas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 11:19 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1219 PM CDT Sun May 15 2022 .SYNOPSIS... Issued at 324 AM CDT Sun May 15 2022 Shower and thunderstorm chances will increase this afternoon, with severe storms possible primarily near and south of I-72. Cooler air will move into central Illinois for the early part of the week, with dry conditions expected. Shower and thunderstorm chances return Tuesday evening and continue through the remainder of the week. && .UPDATE... Issued at 1040 AM CDT Sun May 15 2022 Surface analysis this morning depicts a cold front stretched from roughly western Michigan southwestward into central Missouri, with another weaker, washed out cold front further east across parts of eastern/southeast Illinois. Temperatures are in the 70s to low 80s with comfortable dewpoints in the 50s across most of the area though slightly higher dewpoints in the low to middle 60s are present across southeast parts of the state. An upper shortwave trough will move through the area later today, pushing the main cold front across the region and bringing cooler and drier weather for Monday. Further west, a severe-warned MCS is currently moving through parts of southeast Kansas and west-central Missouri with the brunt of this expected to track southwest of the area. The weakening stratiform rain region on the northern fringes of the system will probably spread into parts of west-central Illinois over the next few hours, with a few sub-severe storms possible. Convective evolution late today remains highly uncertain with not much help from CAM guidance. Areas south of I-72 remain the focus for potential strong to severe storm development ahead of the cold front. A 90+ kt upper jet is starting to nose into Missouri, which will act to increase wind shear some here locally by this evening. MLCAPEs up to 1000 J/kg look to build across southeast IL by later this afternoon into evening, though increasing cloud cover may limit this. The approaching upper shortwave will act to steepen lapse rates and provide a source of large-scale lift in addition to the upper jet. If the better shear and instability can line up before it gets too late, the threat for organized strong to severe storms capable of damaging winds and large hail will exist across southeast parts of the state. However, the latest thoughts look to push back the severe threat window some with an initiation time closer to 4-6 PM now. && .SHORT TERM...(Today and tonight) ISSUED AT 324 AM CDT Sun May 15 2022 Regional satellite and radar show a band of light to moderate showers along a cold front from southern Wisconsin through southeastern Iowa into northern Missouri. Additionally, a cluster of thunderstorms has developed near the mouth of the Ohio River, as well as in northeastern Oklahoma. Precip chances begin to increase in the northwestern corner of the forecast area in consideration with the frontal band of showers. The cold front will lie across central Illinois for most of the day today, with temperatures topping out primarily in the 70s to the north of the front and the 80s to the south. The continued evolution of convection through the remainder of the morning hours, in addition to the frontal position this afternoon and the timing of height falls in association with an advancing short wave trough over southern Manitoba/Ontario will have an influence on the development of thunderstorms over central/southeastern Illinois this afternoon. Several 00z CAMs had forecast a fairly large storm complex moving out of NE/KS through MO, the beginnings of which may be just getting going over central NE. The movement/development of this complex, as well as the convection over OK and KY, could all influence afternoon/evening convection over IL today. Given these uncertainties, the forecast is complex. However, with increasing 0-6 km shear developing near/ahead of the cold front as a 500 mb speed max enters the base of the trough this evening, as well as 500-1000 J/kg of MLCAPE ahead of the front with steep lapse rates, large hail and/or severe wind gusts will be a possibility should instability not be limited by other convective complexes. The front will continue through central Illinois this evening, likely exiting the southeast corner of the forecast area a little after midnight. Precip chances are expected to end by sunrise Monday morning. .LONG TERM...(Monday through Saturday) ISSUED AT 324 AM CDT Sun May 15 2022 Monday and Tuesday...Mostly dry conditions are expected with breezy northwest winds on Monday. In addition, dew points are expected to drop enough to bring RH down into the 30-35 percent range in the afternoon. Fire weather concerns may be elevated on Monday as a result, conditional on the amount of and location of rainfall this afternoon/evening. On Tuesday, a frontal boundary will likely be located somewhere near the northern portion of the forecast area, with a subtle shortwave trough in the westerlies arriving in the afternoon/evening time frame providing the greatest shower/thunderstorm chances of the week. Wednesday through Saturday...The precipitation chances will peak during the early morning hours on Wednesday, but continue through the day and into the next as (1) the front continues to linger in the region and (2) yet another fast-moving shortwave trough in the westerlies moves toward central Illinois during the early morning hours on Thursday. From Thursday, shower/thunderstorm chances will continue each day as a trough near the northern Rockies begins to move east. The WPC cluster tool shows the global ensemble members are nearly split on whether this trough will become positively tilted and elongated from the Great Basin to the northern Plains by Friday evening (warmer for central IL), or focus around a more compact short wave trough in the ND/MN region (cooler for central IL). This split leads to a fairly large spread in temperature forecasts for the end of the week, with max temps ranging from the mid 60s to around 90 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1219 PM CDT Sun May 15 2022 The main shower and storm activity continues to remain west and southwest of the area this afternoon. Scattered showers will spread into west-central Illinois early this afternoon, with most of the storm activity looking to hold off until this evening. However, there is still quite a bit of uncertainty with the storm evolution. Adjusted the VCTS mention at I-55 and east TAF sites to be a few hours later, though this may need to be refined further VFR flight rules remain predominant through the period, but MVFR conditions will be possible within any storm. Northwest winds around 10 kts or so will continue overnight, with gusts up to 20 kts being introduced later Monday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NMB SYNOPSIS...AAT SHORT TERM...AAT LONG TERM...AAT AVIATION...NMB
Hazardous Weather Outlook National Weather Service Lincoln IL 1142 AM CDT Sun May 15 2022 ILZ027>031-036-037-040-041-161645- Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell- Woodford- 1142 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon and early evening. The threat of any severe weather should be further south. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorms will be scattered across the area during the middle and latter part of the week. At the present time, it appears that Friday afternoon and evening would have the best chance for any strong to severe storms. Lingering flooding on the Illinois River at Havana should subside late this week, though it will persist into the weekend near Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>053-161645- Cass-Champaign-Christian-De Witt-Logan-Macon-McLean-Menard-Morgan- Piatt-Sangamon-Scott-Vermilion- 1142 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon and early evening. A few of them may be strong to locally severe, with the better chances of this occurring south of I-72 and Danville. Brief damaging winds are the main concern. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorms will be scattered across the area during the middle and latter part of the week. At the present time, it appears that Friday afternoon and evening would have the best chance for any strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed during the late afternoon or early evening hours. ILZ054>057-061>063-066>068-071>073-161645- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 1142 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon and evening. These may be strong to severe. Damaging winds and large hail are the main concerns, though an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Thunderstorms will be scattered across the area during the middle and latter part of the week. At the present time, it appears that Friday afternoon and evening would have the best chance for any strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, with the most likely time frame from 4 pm to 8 pm. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
144 PM CDT Sun May 15 2022
ILZ052-151915-
Christian-
144 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Christian
County through 215 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylorville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Taylorville around 150 PM CDT.
Other locations in the path of this storm include Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 8939 3959 8940 3967 8915 3940 8915
TIME...MOT...LOC 1843Z 269DEG 11KT 3954 8932
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeubelbeissThe Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030465, 1030467, 1030468.